Clinical Review

Statin induced myopathy

BMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a2286 (Published 06 November 2008) Cite this as: BMJ 2008;337:a2286

Does vitamin D deficiency explain statin myopathy?

An interesting abstract by Duell and Connor (Vitamin D deficiency is
associated with myalgias in hyperlipidemic subjects taking statins) at the
recent American Heart Association Scientific Sessions 2008 in New Orleans
suggested that vitamin D may indeed be involved with myalgias during
statin treatment. Their data on 99 patients showed a strong correlation
between myalgias and vitamin D deficiency. Sixty two percent of those with
vitamin D level below 20 ng/mL had symptoms during statin treatment as
compared to only 18 % among those with their level over 30 (P<0.01).

Vitamin D deficiency is common and adequate supplementation carries
several benefits, not only related to statin treatment. These findings and
the discovery of the SLCO1B1-gene (The SEARCH Collaborative Group, NEJM,
2008;359) give hope that doctors will both identify and better treat those
patients who genuinely get muscle symptoms from statins.

Competing interests:
None declared

Competing interests: No competing interests

28 November 2008
Timo E Strandberg
professor of geriatric medicine
University Hospital of Oulu, FIN-90014 Oulu, Finland
Click to like:
21